Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 53, NWS Topeka, KS

June 18, 2007Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 18, 2007, 6:29 PM CDT for Franklin County, Kansas. It was in force for 91 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2007, 6:29 PM CDT (23:29 UTC)
Expired
Jun 18, 2007, 8:00 PM CDT
In force
91 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:11 PM CDTHEAVY RAIN 4.3Lane, KSMOST OF THE RAIN HAD FALLEN DURING A SHORT DURATION.
Jun 18, 7:15 PM CDTFLASH FLOOD3 S Lane, KSREPORT OF 4 INCHES OF WATER FLOWING OVER ROAD AT VIRGINIA ROAD AND 169 HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 182331
FFWTOP
KSC059-190100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT MON JUN 18 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR    
  HAS ESTIMATED TWO INCHES OF RAIN OCCURING WITHIN A ONE HOUR PERIOD 
  WITH PREVIOUS THUNDERSTORM ACTIVITY. ADDITIONAL RAINFALL WILL LEAD 
  TO THE POTENTIAL FOR FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  RANTOUL...
  POMONA...
  OTTAWA...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 171 AND 196.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3839 9548 3839 9507 3869 9507 3870 9547

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:58 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 18, 3:58 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT MON JUN 18 2007

.DISCUSSION...

TONIGHT AND TUESDAY...LOTS TO CONSIDER IN THIS SHORT TIME PERIOD.

FIRST IS FRONTAL BOUNDARY MOVING THROUGH AREA TONIGHT. LOTS OF
PRECIPITABLE WATER...AT LEAST 150% OF NORMAL...FOR EASTERN PART OF
THE CWA. WITH CWA IN THE SOUTHERN PERIPHERY OF STRONGER
WESTERLIES...REPEAT CELLS AND LOCALIZED FLOODING POSSIBLE EARLY THIS
EVENING EASTERN PORTION OF THE CWA. BIG QUESTION THEN IS HOW MUCH OF
RESIDUAL MOISTURE MAY BE SCOURED OUT AS FRONT MOVES SLOWLY THROUGH.
MUCH PREFERRED NAM DEPICTION OF LOW LVL MOISTURE FORECAST THROUGHOUT
THIS PD. THUS, HAVE SOME CONCERN FOR DENSE FOG FORMING AFTER
MIDNIGHT IF ENOUGH CLEARING CAN BE MAINTAINED AS AFOREMENTIONED
FRONT DRIFTS THROUGH AREA. TEMPERATURES TRICKY TOO AND DEPENDENT ON
PUSH OF DRYER AIR. DID NOT DEPART TOO FAR FROM EARLIER FORECAST BUT
TEMPS AND FOG POTENTIAL WILL NEED TO BEAR WATCHING.

THIS IN TURN LEADS TO DILEMMA FOR TUESDAY. WITH HIGHER DEW POINTS
CLOSE BY AT THIS TIME TMRW AFTN, AM CONCERNED ABOUT REDEVELOPMENT
ALG ANY CONVERGENT/MOISTURE BNDRY. THUS HAVE INCLUDED A SLIGHT CHC
FOR CONVECTION DURING THE AFTERNOON HOURS. HIGHS ALSO UNCHANGED FROM
EARLIER FORECAST...ALTHOUGH LOWER DEW POINTS THAN FORECAST COULD
MEAN HIGHER TEMPS IN THE AFTERNOON.

TUESDAY NIGHT AND WEDNESDAY...APPEARS NOT ONLY A CONTINUED POTENTIAL
FOR CONVECTION ACROSS THE SOUTHWEST CWA IN THE EVENING...BUT ALSO
FURTHER NORTH AND EAST BEFORE MIDNIGHT AS WEAK...BUT DEVELOPING LOW
LEVEL JET GETS GOING AND PROVIDES THE POSSIBILITY OF ELEVATED
CONVECTION ACROSS THE NORTHERN AND EAST CWA FROM LATE EVENING
THROUGH THE OVERNIGHT HOURS...ALTHOUGH STILL...THE BETTER CHANCES
THROUGH THE NIGHT WILL BE ACROSS THE SOUTHERN CWA WHICH SHOULD BE
IN CLOSER PROXIMITY TO EXPECTED MCS THAT ROLLS OF THE HIGH PLAINS
AND INTO CENTRAL AND SOUTHERN KS. IF THIS MCS DEVELOPS FURTHER NORTH
THROUGH THE HIGH PLAINS TUESDAY EVENING...THEN OUR CWA WILL BE IN
LINE FOR HIGHER POPS. FOR WEDNESDAY AND WEDNESDAY NIGHT...FAVORED
THE MORE PROGRESSIVE NAM. WILL HAVE TO WATCH FOR ANY MORNING
CONVECTION WEDNESDAY FROM OVERNIGHT MCS/WAA AND MOISTURE
ADVECTION...BUT NAM WOULD SUGGEST BETTER MOISTURE AND CONVERGENT
AXIS WILL SHIFT MORE TO THE NORTH AND EAST OF THE CWA DURING THE
DAY. HAVE KEPT HIGH TEMPS IN THE UPPER 80S TO LOW 90S WEDNESDAY WITH
WARMER AIR PUSHING BACK TO THE NORTH AND EAST.

AS UPPER TROUGH APPROACHES THE WEST COAST THROUGH THE END OF THE
WEEK...UPPER RIDGE WILL AMPLIFY ACROSS THE ROCKIES AND INTO THE
PLAINS. THIS WILL KEEP THE WARMER AIR IN PLACE ACROSS THE CWA WITH
HIGHS MAINLY THE LOWER 90S INTO SATURDAY. SHORTWAVES WILL CONTINUE
TO RIDE ACROSS THE TOP OF THE RIDGE AND TURN EAST/SOUTHEAST ACROSS
THE PLAINS...BUT EXPECT MOST CONVECTION TO BE NORTH OF THE CWA.
HOWEVER...THE POSSIBILITY IS STILL THERE FOR THE SHORTWAVE ON FRIDAY
TO BE STRONG ENOUGH TO PUSH A BOUNDARY INTO THE CWA WHICH WOULD
SUPPORT ONGOING LOW POPS FRIDAY INTO FRIDAY NIGHT. SOME CONCERN THAT
CONVECTIVE FEEDBACK MAY BE OVERDOING THIS SCENARIO WHICH WOULD POINT
TOWARDS A DRIER FCST. WILL KEEP POPS AT SLIGHT CHANCE FOR NOW.

MODELS SIMILAR IN BUILDING UPPER RIDGE FURTHER EAST INTO THE CENTRAL
PLAINS SUNDAY AND MONDAY. WILL THEREFORE KEEP THE END OF THE WEEKEND
INTO NEXT MONDAY DRY WITH VERY WARM TEMPS. WILL KEEP HIGHS GENERALLY
IN THE MIDDLE TO UPPER 90S.

&&

.AVIATION...

MANY FACTORS CONTRIBUTING TO A DIFFICULT AVIATION FORECAST THIS
AFTERNOON. FIRST AND FOREMOST...WITH 500H WAVE LIFTING NORTHEASTWARD
AND COLD FRONT APPROACHING FROM THE WEST...KEPT VCTS AT TOP/FOE/MHK
THROUGH THE AFTERNOON HOURS...WITH PERIODS OF RAIN AND 5SM
VISIBILITIES AT EACH SITE. NAM HANGS UP THE FRONT OVER NE KANSAS
OVERNIGHT...WHILE GFS CLEARS THINGS OUT FAIRLY RAPIDLY AFTER 03Z.
LEANED TOWARD THE NAM...AND SLOWING OF THE FRONT. VCTS CONTINUES
THROUGH THE EARLY EVENING AT TOP/FOE. 06-12Z PROBLEMATIC AS WELL.
EXTREMELY MOIST LL ENV AND LIGHT WINDS FORECAST BY BOTH THE NAM AND
GFS WOULD BOTH SIGNIFY BR/FG DEVELOPMENT AT ALL THREE TAF SITES.
BUT...RESIDUAL STRATUS DECK NAM KEEPS OVER NE KANSAS COULD HINDER
RADIATIONAL COOLING AND FOG DEVELOPMENT. REGARDLESS...4SM INSERTED
AT EACH SITE DURING THE MORNING HOURS (08-12Z AT TOP/FOE...A BIT
LATER AT MHK WHERE WINDS WILL BE A BIT STRONGER). VISIBILITIES MAY
DROP EVEN LOWER THAN THAT...BUT LEFT FOR LATER SHIFTS TO ASSESS. 99

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 18, 4:32 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT MON JUN 18 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-192145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 PM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING ACROSS
NORTH CENTRAL KANSAS. SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE
NORTHEAST AND EAST CENTRAL AREAS WILL DECREASE BY LATER THIS
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG WIND
GUSTS AND HAIL. LOCALLY VERY HEAVY RAINFALL CAN BE EXPECTED WITH
ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON ACROSS
NORTH CENTRAL AND PORTIONS OF THE EAST CENTRAL KANSAS AND FOR THE
ENTIRE AREA TUESDAY NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY STILL BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 18, 3:43 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HEAVY RAIN       LAWRENCE                38.97N 95.24W
06/18/2007  U0.00 INCH       DOUGLAS            KS   LAW ENFORCEMENT

            VERY HEAVY RAIN IN SHORT PERIOD OF TIME LED TO STREET
            FLOODING AND BARRICADING AT 19TH AND MAIN AND 23RD AND
            OUSDAHL IN LAWRENCE.

&&

JL
Local storm report, Jun 18, 3:43 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HEAVY RAIN       LAWRENCE                38.97N 95.24W
06/18/2007                   DOUGLAS            KS   LAW ENFORCEMENT

            VERY HEAVY RAIN IN SHORT PERIOD OF TIME LED TO STREET
            FLOODING AND BARRICADING AT 19TH AND MAIN AND 23RD AND
            OUSDAHL IN LAWRENCE.

&&

JL
Local storm report, Jun 18, 4:15 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLOOD            LAWRENCE                38.97N 95.24W
06/18/2007                   DOUGLAS            KS   EMERGENCY MNGR

            WATER REPORTED OVER CURB AT POINTS NEAR 27TH AND ALABAMA
            IN LAWRENCE. WATER MOVING VERY SLOWLY.

&&

JL
Local storm report, Jun 18, 4:36 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HEAVY RAIN       2 N ESKRIDGE            38.89N 96.11W
06/18/2007  E2.50 INCH       WABAUNSEE          KS   LAW ENFORCEMENT

            HEAVY RAIN LED TO AROUND 4 INCHES OF WATER FLOWING OVER
            K4 2 TO 4 MILES NORTH OF TOWN, AS REPORTED BY KDOT.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:05 PM CDTFlash Flood WarningTOPOsage3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.